Tuesday, April 10, 2012


Frère Jacques, frère Jacques,
Dormez-vous? Dormez-vous?
Sonnez les matines! Sonnez les matines!
Din, dan, don. Din, dan, don.

A song that I learned when I was a kid.  I had this stuffed toy, a white french poodle with a music box inside that played that song "Are you sleeping?, Are you sleeping?, brother John, brother John, Morning bells are ringing, Morning bells are Ringing, din dan don, din, dan, don"

5 years of high school french and this is what I remember.


But relevant.  I asked my Doc at my last checkup what could be making me tired.  She did the full round of tests thryoid, vitamin D etc.  Everything checked out.  Another mystery.

So then I began thinking ok, is this just residual side effects from chemo, radiation or who the hell knows what?
I do have chemobrain.  I know this for a fact.  Nothing better than looking like an idiot at the grocery store when the clerk asks you paper or plastic and you are looking right at the bags and the answer escapes you.
Ok side effect, sure, could be, but what could make me so damn tired?
Maybe I push myself too hard?
Work too much?
Go to bed too late?

All of the above?

None of the above?


The meds I take to manage my "major depressive disorder" fancy word for depression make me tired.

I have to take effexor with food or else it will make me dizzy.

So I take it when I eat either at breakfast or at lunch.

About an hour and a half after that I start to get tired.

Now its a good thing I work at a radio station and not guarding the missiles in this country, or else we may be in trouble.

I can't stop taking Effexor because I would rather be tired than depressed.

But being tired and fatigued reminds me of when I was going through chemo, and it scares me a little

All those what ifs.

What if its not the meds?

What if the cancer comes back?

What if?

You can't live your life in what ifs.

And unfortunately you can't live your life nap to nap. 

I have tried.

People don't understand side effects, people who don't have to deal with them anyway. 

The meds also give me insomnia.

So I nap when I am tired then I try to sleep and sometimes I can't.

I know it sounds like bitching or whining, but its not.

Just explaining.

If you don't deal with side effects or what are called invisible illnesses, a great website started by my friend Christine Miserandino called   But you don't look sick

So if you see me up late online wondering "Man, does she ever sleep?"

Now you know the answer.

Check out my podcast The Cancer Warrior on Empoweradio.com Available on demand and also available on Itunes. 

No comments:

Post a Comment